Georgia, 2016

Hail and Damaging Winds in Georgia, June 11 to 12, 2016

June 11 to 12, 2016 · NWS FFC · 6 events in 4 counties and zones

A moist and unstable airmass over the region combined with strong daytime heating to produce isolated severe thunderstorms each afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and unstable airmass over the region combined with strong daytime heating to produce isolated severe thunderstorms each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 12:03 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 11, 12:03 PM EST, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
103 PM EDT SAT JUN 11 2016

.PREV DISCUSSION... /Issued 1030 AM EDT SAT JUN 11 2016/

UPDATE...
No changes to the forecast. Chances for afternoon showers
or thunderstorms are low but not enough confidence to remove.
Forecast high temperatures are running 3-6 degrees above normal.

BDL

PREV DISCUSSION... /Issued 729 AM EDT SAT JUN 11 2016/

SHORT TERM /Today through Sunday/...

Current satellite loop shows mostly clear skies across the region
with a few high clouds streaming across the area. Weakening high
pressure over the area and increased moist Southwesterly flow will
allow for increased Atlantic/Gulf moisture across the region today.
The result will be an increased afternoon CU field with and some
isolated showers and thunderstorms developing after 2pm.
Instabilities are expected to increase across North and Central GA
this afternoon but they stay fairly weak for this time of year.
Combined with the weakening ridge aloft...it should be strong enough
to keep any developing storms below severe limits through tonight.
Temperatures will be the biggest concern with highs mostly in the
90s today and Sat. This will be 3-7 degrees above seasonal norms.

01

LONG TERM /Sunday Night through Friday/...

The long term period begins with high pressure settling in over
the Ohio valley and the Carolinas as a back door cold front pushes
through the area. Behind the front...much drier air filters in
with deep layer moisture shunted sw of the area. Have lowered the
pops slightly for this timeframe from earlier values but even the
20 percent currently advertised may prove to be too high given
available moisture.

Moisture will not be gone all that long as a weak upper level
system moves east by Tue afternoon bringing scattered pops to the
area. As we get into the middle of the week...deep layer moisture
really ramps up with precipitable water values approaching 2
inches area wide. Limited to high end chance for this time period
but could be that we need likely as this time period approaches.

A cold front moves through the area Thu which would briefly clear
things out...especially according to the GFS. This again is short
lived however as a strong upper low moves south into the TN valley
by the end of next week bringing additional moisture and creating
lapse rates sufficient for additional scattered storms.

Deese

&&

.AVIATION...
18Z Update...
Vfr conditions into the overnight. Patchy fog possible late
tonight and early morning. Isolated showers and storms are
now occurring and tafs sites will need to be watched.
Surface winds varying SSW- NW less than 10 kts becoming calm or
light and variable overnight.

//ATL Confidence...18Z Update...
Low confidence for any convection affecting ATL this afternoon.
Medium-High confidence all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  72  96  72 /  10  10  10   0
Atlanta         92  74  92  74 /  20  10  20   5
Blairsville     89  64  88  65 /  20  10  10   0
Cartersville    94  69  92  69 /  20  10  20   5
Columbus        93  73  92  74 /  20  20  30  20
Gainesville     92  71  92  72 /  20  10  10   0
Macon           94  72  95  72 /  20  10  20  10
Rome            94  69  92  69 /  20  10  20   5
Peachtree City  93  70  92  69 /  20  10  20   5
Vidalia         93  72  94  74 /  10  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION UPDATE...BDL
Hazardous weather outlook, Jun 11, 4:54 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 AM EDT SAT JUN 11 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
554 AM EDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 57 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Upson

When
June 11, 12:30 PM EST to 12:35 PM EST
Where
Upson County, 0.72 mi SSE of Silvertown
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.890, -84.326

The Upson County Emergency Manager reported that part of the roof was lifted on the old train depot in Thomaston.

Lightning, Muscogee

When
June 11, 3:15 PM EST
Where
Muscogee County, 1.41 mi W of Baker Village
Property damage
$500
Reported by
911 Call Center
Coordinates
32.423, -84.954

The Muscogee County 911 center reported a tree caught fire from a lightning strike on Hawthorne Drive.

Thunderstorm Wind, Muscogee

When
June 11, 3:15 PM EST to 3:20 PM EST
Where
Muscogee County, 1.46 mi W of Baker Village
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.423, -84.955

The Muscogee County 911 center reported a tree blown down on a house on Hawthorne Drive.

Thunderstorm Wind, Chattahoochee

When
June 11, 3:55 PM EST to 4:05 PM EST
Where
Chattahoochee County, 1.53 mi SE of Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.256, -84.810

The Chattahoochee County Emergency Manager reported 5 trees blown down along Riverbend Road.

Hail, Floyd

When
June 12, 2:35 PM EST to 2:40 PM EST
Where
Floyd County, 2.94 mi ENE of Coosa
Measured
1 in hail
Reported by
911 Call Center
Coordinates
34.260, -85.300

The Floyd County 911 center reported quarter sized hail on Alabama Highway near Coosa.

Thunderstorm Wind, Floyd

When
June 12, 2:35 PM EST to 2:45 PM EST
Where
Floyd County, 3.5 mi WSW of Garden Lakes
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
34.263, -85.288

A trained spotter reported an aluminum carport blown from its footings and tossed several yards away.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649034, 648990, 648991, 648992, 648993, 648994.